Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Lake Charles, LA

June 29, 2017Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 29, 2017, 5:40 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 5:40 AM CDT (10:40 UTC)
Expired
Jun 29, 2017, 8:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:35 AM CDTFLASH FLOODSulphur, LAPICTURE AND VIDEO POSTED TO SOCIAL MEDIA OF FLOODING ON URBAN STREET IN SULPHUR. WATER NEARLY ENTERING HOME.
Jun 29, 6:55 AM CDTFLASH FLOOD2 Wsw Sulphur, LABROADCAST MEDIA REPORTS SIGNIFICANT FLOODING IN THE AREA OF PETE SEAY RD AND JENNIFER LN.
Jun 29, 8:15 AM CDTFLASH FLOOD1 Nw Sulphur, LASOCIAL MEDIA VIDEO SHOWING WATER INSIDE OF A HOME ON URBAN STREET IN SULPHUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGUS54 KLCH 291040
FFWLCH
LAC019-291345-
/O.NEW.KLCH.FF.W.0043.170629T1040Z-170629T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
540 AM CDT THU JUN 29 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Calcasieu Parish in southwestern Louisiana...

* Until 845 AM CDT

* At 540 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4 inches of rain have fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Carlyss and Edgerly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3009 9335 3014 9357 3030 9350 3026 9331

$$

Tingler
1 follow-up statement
254 
WGUS74 KLCH 291045
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
545 AM CDT THU JUN 29 2017

LAC019-291345-
/O.CON.KLCH.FF.W.0043.000000T0000Z-170629T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calcasieu LA-
545 AM CDT THU JUN 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
SOUTHWESTERN CALCASIEU PARISH...

At 544 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 3 to 5 inches of rain have fallen. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Sulphur and Carlyss. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3009 9335 3014 9357 3030 9350 3026 9331

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 5:29 AM CDT, 11 minutes earlier.

Area forecast discussion, Jun 29, 5:29 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 AM CDT Thu Jun 29 2017

.DISCUSSION...
Upper level trof axis extends roughly from NE LA southwest to
along the TX coast this morning, while an E-W oriented SFC to H7
trof stretched just inland along the LA coast. Primary forecast
concern is rainfall today, including the risk of locally heavy
rainfall.

LAPS analysis along with satellite derived TPW indicate much of LA
within a plume of deep moisture characterized by PWAT values of 2
to 2.35 inches, or near +2 standard deviations. Lift generated by
convergence focused near the LL boundary coupled with divergence
aloft via an upper jet across the Gulf Coast states is helping
facilitate ongoing convection this morning over SE TX/S LA. There
is a fair amount of spread in model guidance with regard to
highest QPF placement today, but generally speaking the I-10
corridor southward across SE TX/SW LA is the favored zone early
this morning, with rainfall tending to lift/expand NE with time in
conjunction with the NE mvmt of the relevant SFC and upper level
features. Deep convection will be capable of intense rainfall
rates, and any training and/or back-building will quickly become
problematic. For the time being have held off on a Flash Flood
Watch in favor of locally heavy rainfall wording given what
appears to be a more localized risk, but will continue to
monitor/evaluate radar trends and incoming guidance the rest of
the morning.

Beyond today, deep layer ridging will begin to build across the
NRN Gulf, reaching peak strength over the weekend before easing a
bit early next week.

13

&&

.MARINE...
An upper level trof of low pressure over the northwest Gulf
coupled with a surface trough of low pressure along the coast
will result in modest south winds and numerous showers and
thunderstorms today. These features are forecast to lift northeast
and away from the area tonight, with decreasing winds and more
isolated to scattered showers and thunderstorms expected Friday.
High pressure is expected to build over the area by Saturday,
resulting in drier conditions through the weekend and much of next
week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  74  89  76 /  60  10  40  10
LCH  84  79  89  79 /  70  10  30  10
LFT  81  75  87  76 /  90  20  40  10
BPT  85  78  89  78 /  50  10  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through this evening for GMZ450-452-
     455-470-472-475.

&&
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 23 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
549 AM CDT Wed Jun 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
549 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected along and south
of the I-10 corridor Today and Tonight, with activity becoming
more scattered in nature farther north. Severe thunderstorms are
not expected, but locally heavy rainfall is possible. Average
rainfall totals of 0.5 to 1 inch are expected Today and Tonight
along and south of I-10, with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected to persist into
Thursday for the I-10 counties and parishes southward to the
coast. Severe thunderstorms are not expected, but locally heavy
rainfall is possible. Average rainfall totals of around 1 inch
are expected along and south of I-10 on Thursday, with locally
higher amounts possible.

Rain chances will being to decrease on Friday, and diminish for
the weekend and into early next week. Heat Index values are
expected to reach the 100 to 105 degree range during the afternoon
hours.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

GMZ430-432-435-450-452-455-470-472-475-291100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
549 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected over the coastal
waters Today and Tonight. Widespread severe thunderstorms are not
expected, but isolated waterspouts cannot be ruled out. In
addition, thunderstorms will be capable of very heavy rainfall,
reducing visibility to one nautical mile or less.

Modest south winds are expected to average between 15 to 20 knots
today over the Gulf waters. Small craft should exercise caution.
An exercise caution headline may be needed for Tonight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue over the
coastal waters Thursday. Widespread severe thunderstorms are not
expected, but isolated waterspouts cannot be ruled out. In
addition, thunderstorms will be capable of very heavy rainfall,
reducing visibility to one nautical mile or less.

Modest south winds will continue through Thursday night. Exercise
caution headlines may be needed.

Rain chances will being to decrease on Friday, and diminish for
the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected Today or Tonight.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:21 AM CDTAreal Flood AdvisoryLCHCalcasieu114 min
Jun 29, 5:43 AM CDTAreal Flood AdvisoryLCHCalcasieu2 hr
Jun 29, 6:07 AM CDTSpecial Marine WarningLCH38 min
Jun 29, 6:50 AM CDTSpecial Weather StatementLCHCalcasieu25 min
Jun 29, 7:06 AM CDTFlash Flood WarningLCHCalcasieu5 hr
Jun 29, 7:56 AM CDTSpecial Weather StatementLCHAllen34 min
Jun 29, 8:13 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 3 more11 hr
Jun 29, 9:32 AM CDTRiver Flood WarningLCHCalcasieu50 hr
Jun 29, 11:09 AM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 2 more3 hr
Jun 29, 12:30 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin4 hr
Jun 29, 1:21 PM CDTRiver Flood WarningLCHCalcasieu5 days
Jun 29, 1:21 PM CDTRiver Flood WarningLCHLafayette, Vermilion34 hr
Jun 29, 2:47 PM CDTAreal Flood AdvisoryLCHSaint Landry118 min
Jun 29, 3:46 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion68 hr
Jun 29, 6:15 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin50 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.